Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 281, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 29, 2004, 9:01 PM CDT for Barton County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 9:01 PM CDT (02:01 UTC)
- Expired
- Aug 29, 2004, 10:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 300201
SVRICT
KSC009-300300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CDT SUN AUG 29 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARTON COUNTY IN CENTRAL KANSAS
* UNTIL 1000 PM CDT.
* AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES WEST OF GALATIA...OR ABOUT 18 MILES
SOUTHWEST OF RUSSELL...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR OLMITZ AROUND 925 PM CDT...
NEAR GREAT BEND AROUND 955 PM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF PENNIES...
WINDS UP TO 60 MILES AN HOUR...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 1000 PM CDT.
LAT...LON 3865 9888 3834 9871 3829 9899 3843 9901
3849 9901 3858 9902 3858 9902 3871 9904
3868 9891
$$
/LAWSON
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:58 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 29, 6:58 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 658 PM CDT SUN AUG 29 2004 .DISCUSSION... 658 PM CDT SUN AUG 29 2004 UPDATED FCST TO INCL POPS IN FAR NW SXNS. COMBO OF DECENT MIDLVL LAPSE RATES AND MIDLVL MSTR HAS RESULTED IN STG-SVR TSTMS JUST NW OF FCST AREA. FAVORABLE MIDLVL WND SHR HAS RESULTED IN FAVORABLE HAIL ENVIRONMENT. BIG QUESTION IS EWD EXTENT OF MSTR/MSTR ADVCTN AND RESULTANT SVR THREAT. NOT SURE HOW WELL MODELS ARE RESOLVING THIS. ANTICIPATE SOME DECRS IN COVERAGE/INTENSITY AFT SS, BUT UPR DIFFLUENCE AND MIDLVL MSTR ADVCTN WL CONT, SO WOULD NOT BE SURPRISED TO SEE WDLY SCT STUFF LIMPING ALONG FOR MUCH OF THE NGT. UPDATED GRIDS/FCSTS ALREADY OUT. -HOWERTON .PREVIOUS DISCUSSION... 322 PM CDT SUN AUG 29 2004 A NICE WEEK IS AHEAD TO CLOSE OUT AUGUST TONIGHT AND MONDAY: THIS AFTERNOON A SURFACE HIGH PRESSURE RIDGE RAN FROM NORTHERN MISSOURI SOUTHWESTWARD THROUGH EASTERN KANSAS AND INTO SOUTHWEST OKLAHOMA. TO THE WEST, A BOUNDARY EXTENDED FROM EXTREME SOUTHEAST COLORADO NORTHWARD THROUGH NORTHWEST KANSAS. MOSTLY SUNNY SKIES, MILD TEMPERATURES, AND DEWPOINTS IN THE 50S TO AROUND 60 WERE COMMON. LATE THIS AFTERNOON COULD SEE SOME CONVECTION DEVELOP ON THE SURFACE BOUNDARY TO OUR WEST. WITH UPPER LEVEL FLOW WEAK, DO NOT ANTICIPATE ANY OF THAT ACTIVITY TO MAKE ITS WAY INTO OUR AREA. WILL KEEP IT DRY WITH LOW TEMPERATURES IN THE 55-60 DEGREE RANGE. ANOTHER NICE DAY MONDAY WITH HIGH PRESSURE DOMINATING AT THE SURFACE. CURRENT FORECAST LOOKS TO BE ON TRACK WITH HIGH TEMPERATURES A FEW DEGREES WARMER THAN TODAY, BUT STILL QUITE SEASONABLE, AS THE H5 RIDGE MOVES A LITTLE EASTWARD AND OVER OUR AREA. TUESDAY - THURSDAY: NO REAL BIG CHANGES HERE. MODELS CONTINUE TO SHOW RIDGING FROM THE SOUTHWEST U.S. INTO THE NORTHERN HIGH PLAINS. AT THE SURFACE, THE NORTHERN PORTION OF THE HIGH PRESSURE RIDGE MOVES EASTWARD INTO THE NORTHEAST U.S. BY THURSDAY WITH THE SOUTHERN END HANGING BACK INTO THE SOUTHERN PLAINS. THIS KEEPS THE GULF SHUT OFF. MODELS SHOW AN IMPULSE COMING OUT OF THE SOUTHERN ROCKIES AND DEVELOPING SOME PRECIPITATION IN WESTERN KANSAS, THEN MOVE IT INTO THE CENTRAL PART OF THE STATE TUESDAY NIGHT INTO WEDNESDAY MORNING. DUE TO THE LACK OF SURFACE MOISTURE WILL KEEP THE FORECAST DRY. FRIDAY - SUNDAY: AN H5 TROF IS EXPECTED TO MAKE ITS WAY INTO THE INTERMOUNTAIN WEST BY FRIDAY. ASSOCIATED WITH THIS WILL BE A SURFACE FRONT THAT MOVES INTO THE CENTRAL PLAINS ON FRIDAY. THE SURFACE BOUNDARY IS FORECAST TO MOVE THROUGH OUR FORECAST AREA FRIDAY NIGHT AND INTO SATURDAY. MAIN ENERGY WITH THIS SYSTEM SHOULD STAY TO OUR NORTH. WOULD NOT BE SURPRISED IF SOME CONVECTION WORKED DOWN THIS BOUNDARY INTO OUR AREA, BUT AT THIS POINT IN TIME AM NOT CONFIDENT ENOUGH TO INITIATE ANY POPS, SO WILL BE LEAVING IT DRY. SHOULD BE A COUPLE OF DEGREES COOLER FOR THE WEEKEND AS THE TROF MOVES ACROSS THE NORTHERN AND CENTRAL PLAINS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 59 88 61 90 / 10 10 0 0 HUTCHINSON 59 89 62 90 / 10 10 0 0 NEWTON 59 88 61 89 / 10 10 0 0 ELDORADO 59 88 61 89 / 10 10 0 0 WINFIELD-KWLD 59 88 61 90 / 10 10 0 0 RUSSELL 60 88 63 90 / 10 10 0 5 GREAT BEND 60 89 63 90 / 10 10 0 5 SALINA 61 88 63 89 / 10 10 0 0 MCPHERSON 59 88 61 89 / 10 10 0 0 COFFEYVILLE 57 87 60 88 / 10 5 0 0 CHANUTE 57 87 60 88 / 10 5 0 0 IOLA 57 86 60 88 / 10 5 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 20/ELDER
Hazardous weather outlook, Aug 29, 5:02 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 502 PM CDT SUN AUG 29 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 502 PM CDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL KANSAS THIS EVENING THROUGH TONIGHT. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS AND VERY SMALL HAIL. THUNDERSTORMS DEVELOPED LATE THIS AFTERNOON OVER CENTRAL KANSAS AND WERE DRIFTING SLOWLY EAST. THE EASTWARD EXTENT OF THE COVERAGE WAS INHIBITED BY WARM AIR IN THE MID LAYERS. MOISTURE JUST OFF OF THE SURFACE WILL QUICKLY RETURN TO CENTRAL KANSAS TONIGHT, WHICH COMBINED WITH SOME ELEVATED INSTABILITY MAY RESULT IN SOME ISOLATED TO SCATTERED STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WEAK UPPER LEVEL TROF WILL HELP TRIGGER AN ISOLATED SHOWER OR THUNDERSTORM ACROSS CENTRAL AND SOUTHEAST KANSAS WEDNESDAY NIGHT AND THURSDAY. IT IS TOO EARLY TO TELL WHETHER OR NOT THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM ELDER
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.